Alert archive / Missouri / Tornado Warnings in 2024

Tornado Warning 74, NWS Springfield, MO

July 3, 2024Stone County, Taney County, Missouri

NWS Springfield, MO issued this tornado warning at Jul 3, 2024, 8:00 PM CDT for Stone County, Taney County, Missouri. It was in force for 30 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2024, 8:00 PM CDT (01:00 UTC)
Expired
Jul 3, 2024, 8:30 PM CDT
In force
30 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Stone County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 61 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 8:02 PM CDTTSTM WND DMG2 Wnw West Branson, MOWidespread 6 inch to 8 inch limbs down on Ance Creek Road west of Branson West. Large trees down in places with minor home damage.
Jul 3, 8:05 PM CDTHAIL 1.753 W West Branson, MO
Jul 3, 8:06 PM CDTHAIL 13 N Kimberling City, MOmping report of 1 inch hail.
Jul 3, 8:09 PM CDTHAIL 1.25Reeds Spring, MOTime indicated by radar. Photo report from public on social media.
Jul 3, 8:10 PM CDTTSTM WND GST 632 W West Branson, MOAWOS station KFWB Branson West AWOS.
Jul 3, 8:14 PM CDTHAIL 11 Sw Reeds Spring, MOmping report of 1 inch hail.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1151 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
1.1
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted.

092 
WFUS53 KSGF 040100
TORSGF
MOC209-213-040130-
/O.NEW.KSGF.TO.W.0074.240704T0100Z-240704T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
800 PM CDT Wed Jul 3 2024

The National Weather Service in Springfield has issued a

* Tornado Warning for...
  Western Taney County in southwestern Missouri...
  Central Stone County in southwestern Missouri...

* Until 830 PM CDT.

* At 800 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Kimberling City, moving east at 25 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Branson, Lake Taneycomo, Table Rock Lake, Shepherd of the Hills
  State Park, Hollister, Silver Dollar City, Kimberling City,
  Forsyth, Merriam Woods, Reeds Spring, Rockaway Beach, Bull Creek,
  Indian Point, Branson West, Mccord Bend, Table Rock, Kirbyville,
  Cape Fair, Powersite, and Ozark Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3666 9355 3680 9350 3676 9304 3656 9310
TIME...MOT...LOC 0100Z 281DEG 20KT 3671 9346 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Price
2 follow-up statements
177 
WWUS53 KSGF 040117
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
817 PM CDT Wed Jul 3 2024

MOC209-213-040130-
/O.CON.KSGF.TO.W.0074.000000T0000Z-240704T0130Z/
Taney MO-Stone MO-
817 PM CDT Wed Jul 3 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR WESTERN
TANEY AND EAST CENTRAL STONE COUNTIES...

At 816 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Branson West, or near Kimberling City, moving east
at 25 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Branson, Lake Taneycomo, Table Rock Lake, Shepherd of the Hills State
Park, Hollister, Silver Dollar City, Kimberling City, Forsyth,
Merriam Woods, Reeds Spring, Rockaway Beach, Bull Creek, Indian
Point, Branson West, Table Rock, Kirbyville, Powersite, Ozark Beach,
Walnut Shade, and Edgewater Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3665 9347 3679 9343 3676 9304 3656 9310
TIME...MOT...LOC 0116Z 281DEG 20KT 3669 9335 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Price
479 
WWUS53 KSGF 040125
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
825 PM CDT Wed Jul 3 2024

MOC209-213-040134-
/O.EXP.KSGF.TO.W.0074.000000T0000Z-240704T0130Z/
Taney MO-Stone MO-
825 PM CDT Wed Jul 3 2024

...THE TORNADO WARNING FOR WESTERN TANEY AND EAST CENTRAL STONE
COUNTIES WILL EXPIRE AT 830 PM CDT...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

&&

LAT...LON 3665 9347 3679 9343 3676 9304 3656 9310
TIME...MOT...LOC 0124Z 281DEG 20KT 3668 9330 

$$

Price

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Jul 3, 6:48 PM CDT, 1 hour 12 minutes earlier. Its key messages:

  • Heat and humidity persist into Thursday with afternoon heat index values of 95 to 110. The highest heat index values and threat for heat related illnesses will be across southern Missouri.
  • Several rounds of thunderstorms will be possible from today through Thursday night. There is a slight risk (2 of 5) for severe storms both today and Thursday with the main risk for damaging wind gusts.
  • High moisture content over the area will lead to very efficient rain producing storms and the potential of localized flooding and flash flooding.
  • Slightly cooler temperatures and drier from Friday afternoon into Saturday.
Area forecast discussion, Jul 3, 6:48 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
648 PM CDT Wed Jul 3 2024

.KEY MESSAGES...

- Heat and humidity persist into Thursday with afternoon heat
  index values of 95 to 110. The highest heat index values and
  threat for heat related illnesses will be across southern
  Missouri.

- Several rounds of thunderstorms will be possible from today
  through Thursday night. There is a slight risk (2 of 5) for
  severe storms both today and Thursday with the main risk for
  damaging wind gusts.

- High moisture content over the area will lead to very
  efficient rain producing storms and the potential of localized
  flooding and flash flooding.

- Slightly cooler temperatures and drier from Friday afternoon
  into Saturday.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 248 PM CDT Wed Jul 3 2024

Upper air analysis shows an upper-level high located over the
southeastern U.S. An upper-level trough is located over Ontario,
while a shortwave is located over the Rockies, moving east-
southeast. At the surface, a northeast-southwest oriented cold front
is moving slowly southeast. Convective initiation has begun in our
southeast CWA where moist, humid air is in front of the cold front.
A wider area of lighter rain is moving northeast out of southeast
Kansas.

Today, cloud cover over much of the area should limit highs to the
upper 80s and low 90s. The exception to this of course is where
there are no clouds, where highs instead reach the mid 90s. With
dewpoints in the low to mid 70s, it will be hot and humid. A heat
advisory is in effect until 8 PM for these areas, although heat
indices likely will not reach as high as previously forecasted, as
moist air is beginning to be advected northward.

Thunderstorms are expected today. The Storm Prediction Center has us
in a slight risk (Level 2 of 5) for severe weather. With MLCAPE
between 2500-3750 J/kg, ample instability and humidity exist for
severe storms for areas currently free of clouds. Shear on the other
hand is on the low end, with values of 0-6 km shear from 25-35 knots
for the afternoon. CAMs show scattered development along the cold
front, which we are currently observing. Some other models, though a
lower number, strengthen incoming showers from northeast Oklahoma
and southeast Kansas and strengthen them further. Regardless, the
environment supports scattered damaging winds and locally heavy
rainfall as the main hazards of these storms through the evening.

More thunderstorms are expected tonight. As the low-level jet
develops overnight, our area will be in the right-entrance
region of the jet. This will provide ample tropospheric lift for
storms to develop. Precipitable water vapor values of greater
than 2" are prevalent across Missouri, approaching the 99th
percentile, so significantly above our average climatology. This
has the potential to result in torrential rainfall late tonight
into Thursday morning as multiple rounds of thunderstorms move
through tonight. We are currently forecasting widespread areas
of 2-3" of rainfall, with the potential for localized pockets of
up to 6" of rainfall. A Flash Flood Watch has been issued for
the northern half of our CWA from 7 PM tonight through late
Thursday night because of this risk.

Moving to Thursday, some convection from the previous night may be
left over. The extent of remaining convection and cloud cover
will greatly influence what we get here on Thursday. Beginning
with heat, heat headlines may be possible in our southern
counties depending on how clouds clear. Both high-resolution
ensembles and the NBM give wide spreads in high temperatures
tomorrow (i.e at Branson, 25th percentile NBM gives 87, while
75th gives 94). The HREF gives 10-30% chances of exceeding heat
indices of 105 by the Arkansas border. More clarity on the exact
temperatures tomorrow should come as confidence in the forecast
improves.

Thunderstorm chances also depend on clearing tomorrow. The Storm
Prediction Center has our entire CWA in a slight risk (Level 2 of 5)
tomorrow. Depending on how early storms and clouds clear in the
morning affects destabilization, with greater destabilization
occurring in areas of greater heating. Storms will grow along a
surface cold front which will move southeast in the afternoon.
Values of shear and instability are high enough to support organized
storm modes before the thunderstorms grow upscale. Damaging wind
gusts, hail, and heavy rainfall are the primary hazards with these
storms, although some of the stronger storms which develop also pose
an isolated hail risk.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 248 PM CDT Wed Jul 3 2024

Looking into the long term, colder and drier air will move in behind
the front that moves through on Thursday. Highs will reach the mid
to upper 80s, while dewpoints fall to the low 60s, finally providing
some relief from the heat and humidity. Precipitation and
thunderstorm chances return on Sunday and Monday, as a shortwave
trough moves over our area.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 639 PM CDT Wed Jul 3 2024

VFR conditions are expected through the TAF period however there
is a 30 percent chance of thunderstorms this evening at the TAF
sites therefore will have to monitor for amendments. The chance
of thunderstorms continues overnight at JLN and SGF however
mainly keeping VCTS and prob 30 for now given the uncertainty in
coverage. Higher chances for storms will occur towards the end
of the TAF period. Winds will remain northerly until Thursday
morning when a switch to the south occurs.

&&

.CLIMATE...
Issued at 302 AM CDT Thu Jun 27 2024

Record High Temperatures:

July 3:
KSGF: 98/2011
KJLN: 100/2011

Record High Minimum Temperatures:

July 3:
KSGF: 77/2018

July 4:
KSGF: 78/1901

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through late Thursday night for KSZ073-097.
MO...Flood Watch through late Thursday night for MOZ055>058-066>071-
     077>081-083-089.
     Heat Advisory until 8 PM CDT this evening for MOZ082-091-092-
     095>098-101>106.

&&

SHORT TERM...Kenny
LONG TERM...Kenny
AVIATION...Burchfield
CLIMATE...Nelson
Hazardous weather outlook, Jul 3, 3:33 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
333 PM CDT Wed Jul 3 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-042045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
333 PM CDT Wed Jul 3 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Marginal hail risk.
  Slight thunderstorm wind damage risk.
  Limited lightning risk.
  Significant excessive heat risk.
  Limited excessive rainfall risk

DISCUSSION...

Thunderstorms are possible this afternoon. Some of the storms
this afternoon may be strong to severe with damaging straight line
winds the main severe weather risk.

In addition to the severe weather risk, heavy rain will be likely
with the storms that develop which may lead to a localized
flooding risk.

Heat and humidity will continue over the area today, with the
highest heat index values over southern Missouri, where heat
index
values in the 100 to 110 degree range will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The heat and humidity will linger through Thursday with some
areas again getting heat index values in the 100 to 110 degree
range. Highest heat index values are expected south of Interstate
44.

Some lingering thunderstorms will be possible Thursday morning,
but redevelopment is expected later in the day and into Thursday
night. Some storms may be strong to severe with large hail and
damaging straight line winds. Heavy rain and localized flooding
will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Kenny

In the hours before

Special weather statement, Jul 3, 6:52 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
652 PM CDT Wed Jul 3 2024

MOZ093-094-102-040015-
Barry MO-Newton MO-Lawrence MO-
652 PM CDT Wed Jul 3 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN NEWTON...NORTHERN
BARRY AND SOUTHERN LAWRENCE COUNTIES THROUGH 715 PM CDT...

At 652 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Wheaton, or 10 miles southwest of Monett, moving
east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Monett, Aurora, Cassville, Pierce City, Purdy, Exeter, Wheaton,
Verona, Butterfield, Fairview, Pioneer, Jenkins, Mcdowell, Pleasant
Ridge, Ridgley, and Madry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3667 9407 3675 9407 3675 9410 3695 9416
      3701 9370 3669 9361
TIME...MOT...LOC 2352Z 255DEG 24KT 3678 9401

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Price

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:25 PM CDTSevere Thunderstorm WarningSGFBarry, Stone50 min
Jul 3, 7:27 PM CDTSevere Thunderstorm WarningSGFWright19 min
Jul 3, 8:24 PM CDTSevere Thunderstorm WarningSGFStone, Taney51 min
Jul 4, 2:14 AM CDTHeat AdvisorySGFBarry, Christian, Douglas, Howell, McDonald, Newton and 5 more19 hr
Jul 4, 2:17 AM CDTSpecial Weather StatementSGFBenton43 min
Jul 4, 2:29 AM CDTAreal Flood AdvisorySGFBenton, Camden, Miller, Morgan, St. Clair6 hr
Jul 4, 3:45 AM CDTFlash Flood WarningSGFBenton, Miller, Morgan6 hr
Jul 4, 6:54 PM CDTSpecial Weather StatementSGFMcDonald36 min

Nearby

Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.